Arizona, 2013

Flash Flood and Heavy Rain in Arizona, August 17, 2013

August 17, 2013 · NWS FGZ · 2 events in 1 county or zone

Heavy rain from thunderstorms produced local flash flooding across northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from thunderstorms produced local flash flooding across northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 17, 9:53 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 17, 9:53 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
953 AM MST SAT AUG 17 2013

.SYNOPSIS...AVERAGE MONSOON MOISTURE WILL REMAIN OVER MOST OF
NORTHERN ARIZONA INTO NEXT WEEK. THIS WILL PROVIDE A GOOD CHANCE FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...HIGH PRESSURE IS CENTERED NEAR THE AZ/NM THIS MORNING
WITH A MOIST SOUTHERLY FLOW IN PLACE. OVERALL MOISTURE VALUES ACROSS
THE STATE ARE SLIGHTLY HIGHER THAN YESTERDAY. THERE ARE ALSO A
COUPLE OF UPPER LEVEL DISTURBANCES TO TAKE NOTE OF THIS MORNING. THE
FIRST DISTURBANCE KICKED OFF A RATHER ORGANIZED AREA OF
THUNDERSTORMS THAT CLIPPED FAR NORTHERN COCONINO COUNTY NEAR PAGE.
MOST OF THESE STORMS HAVE MOVED NORTH INTO SOUTHERN UT AS THE
DISTURBANCE IS ALSO MOVING NORTH. SATELLITE IMAGERY SHOWS MID LEVEL
CLOUD DEVELOPMENT OVER CENTRAL AND WESTERN AZ IN RESPONSE TO A
SECOND DISTURBANCE OVER SOUTHERN CA. THOUGH OVERALL WE EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP...THIS DISTURBANCE WILL TRACK
NORTHEAST INTO NORTHERN AZ THIS AFTERNOON AND EVENING POSSIBLY
ENHANCING CONVECTIVE DEVELOPMENT FOR OUR WESTERN AREAS. THE PRIMARY
STORM THREATS TODAY WILL BE LOCALLY HEAVY RAIN...MOSTLY SMALL
HAIL...AND LIGHTNING.

THE HIGH CENTER IS FORECAST TO REMAIN IN THIS POSITION THROUGH EARLY
NEXT WEEK. THE RESULTING SOUTHERLY FLOW WILL KEEP PRECIPITABLE WATER
VALUES AT OR ABOVE NORMAL FOR THIS TIME OF YEAR...ADEQUATE FOR DAILY
ROUNDS OF SCATTERED THUNDERSTORMS.

THE HIGH PRESSURE CENTER ELONGATES NORTH AND EASTWARD MID TO LATE
NEXT WEEK ENCOMPASSING MUCH OF THE CENTRAL PORTION OF THE COUNTRY.
THE LAST FEW MODEL RUNS INDICATE LITTLE IN THE WAY OF DRYING NEXT
WEEK (EARLIER RUNS WERE SHOWING DRYING AS A RESULT OF SW FLOW
ASSOCIATED WITH THE CALIFORNIA LOW). RAIN CHANCES IN THIS MORNINGS
FORECAST PACKAGE WERE INCREASED A BIT FOR MID TO LATE WEEK...TO
REFLECT THE LATEST MODEL SOLUTIONS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT TO NMRS SHRA/TSRA
TODAY. A UPPER LEVEL TROUGH MAY SUPPORT A GREATER NUMBER OF TS/SH
OVER PORTIONS OF COCONINO AND YAVAPAI COUNTIES THIS AFTERNOON AS THE
TROUGH PASSES THRU THIS AREA. STRONGER STORMS WILL PRODUCE ERRATIC
GUSTY WINDS AND IFR CONDITIONS. AFTER 03Z SUNDAY...STORM COVERAGE
WILL BECOME MORE ISOLD... MORE STORMS DEVELOP AGAIN AROUND 18Z
SUNDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/JJ
AVIATION.......TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Aug 17, 10:36 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1036 AM MST SAT AUG 17 2013

AZZ007-171800-
COCONINO AZ-
1036 AM MST SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1100 AM MST

AT 1033 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAGUNA LAKE...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING. WIND GUSTS UP TO 40 TO 50
MPH WILL ALSO BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

&&

LAT...LON 3620 11302 3610 11276 3592 11291 3600 11310
TIME...MOT...LOC 1735Z 208DEG 8KT 3604 11296

MCS
Special weather statement, Aug 17, 10:59 AM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1059 AM MST SAT AUG 17 2013

AZZ006-007-171830-
COCONINO AZ-
1059 AM MST SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1130 AM MST

AT 1058 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAGUNA LAKE...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. WIND GUSTS UP TO
50 MPH ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3619 11296 3608 11270 3577 11297 3586 11318
TIME...MOT...LOC 1759Z 222DEG 10KT 3601 11293

MCS

The radar

The Flagstaff radar (KFSX), 33 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Coconino

When
August 17, 11:08 AM MST to 12:23 PM MST
Where
Coconino County, 5 mi N of Happy Jack to 4.43 mi WNW of Happy Jack
Reported by
Trained Spotter
Coordinates
34.822, -111.400

One inch of rain fell in 45 minutes near Hutch Mountain.

Flash Flood, Coconino

When
August 17, 12:20 PM MST to 2:45 PM MST
Where
Coconino County, 2.53 mi SE of Cosnino to 1.12 mi NNW of Winona
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.178, -111.444

Flood water entered a home on Cosnino Road. Flooding was also reported on Wapiti and Casnino Road. About half a foot of water covered Towsend-Winona Road about half a mile west of the Interstate 40 junction.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474676, 474464.